23536
Bluelight Crew
http://www.thepoisonreview.com/2012/02/11/death-from-mdpv-associated-excited-delirium/
This very interesting case report describes a 40-year-old male who developed excited delirium syndrome after snorting and injecting a "bath salt" product later found to contain the synthetic cathinone MDPV, as well as trimethoprim. As Takeuchi et al point out in their superb review of the topic, excited delirium presents with a typical sequence of events:
Most cases of excited delirium follow use of stimulant drugs such as MDMA, cocaine and methamphetamine.
In the case reported here, the patient presented initially with a rectal temperature of 105.4oF and hyperkalemia (K = 7.4 mmol/L). It is obvious from the description that his presentation overwhelmed the initial hospital. After surviving a cardiac arrest, he was transferred to a tertiary hospital but suffered severe hypoxic encephalopathy and was declared brain dead 2 days after his initial presentation.
Some take-home lessons from this case:
http://www.thepoisonreview.com/2012/02/11/death-from-mdpv-associated-excited-delirium/
This very interesting case report describes a 40-year-old male who developed excited delirium syndrome after snorting and injecting a "bath salt" product later found to contain the synthetic cathinone MDPV, as well as trimethoprim. As Takeuchi et al point out in their superb review of the topic, excited delirium presents with a typical sequence of events:
[Excited delirium] describealmost the exact same sequence of events: delirium with agitation (fear, panic, shouting, violence and hyperactivity), sudden cessation of struggle, respiratory arrest and death. In the majority of cases unexpected strength and signs of hyperthermia are described as well.
Most cases of excited delirium follow use of stimulant drugs such as MDMA, cocaine and methamphetamine.
In the case reported here, the patient presented initially with a rectal temperature of 105.4oF and hyperkalemia (K = 7.4 mmol/L). It is obvious from the description that his presentation overwhelmed the initial hospital. After surviving a cardiac arrest, he was transferred to a tertiary hospital but suffered severe hypoxic encephalopathy and was declared brain dead 2 days after his initial presentation.
Some take-home lessons from this case:
- It is essential to get control of these patients immediately, using physical restraints if necessary but switching as soon as possible. (The Takeuchi article has a good discussion of chemical restraint options in these patients.)
- In excited delirium, anticipate hyperthermia, rhabdomyolysis, renal failure, hyperkalemia, metabolic acidosis, coagulapathy, and sudden deterioration.
- When a patient with excited delirium “gives up” and stops struggling before chemical restraints have been instituted, expect rapid onset of respiratory and cardiac arrest.
http://www.thepoisonreview.com/2012/02/11/death-from-mdpv-associated-excited-delirium/
